News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Hypertension & Seasonal Allergy Meds


 hinchcliffe - Thu May 08, 2008 3:10 pm

Hello, My blood pressure is usually good in the 125/80 range. My seasonal allergies have been very bad this year and the doctor gave me Allegra & Flonase, neither of which helped very much. She told me to stop the Allegra and try over the counter Claritin-again not much relief. Was switched to Zyrtec and Nasonex, which have helped, but suddenly my blood pressure has shot up to the 150/160 range. Could it be from these meds? I'm not taking any other meds, am 54 years old and have lost 20 pounds over the last 10 weeks, so blood pressure should be improving not increasing. If these meds could be the cause, how long after discontinuing use, would blood pressure drop? Thank you.
 John Kenyon, CNA - Wed Jul 09, 2008 4:18 pm

User avatar Hello hinchcliffe -

While most allergy medication-related blood pressure problems are traceable to decongenstants rather than antihistimines (or antihistimines which contain psuedoephedrine, usually having a "D" after the regular name), it is well known that some people can have both increased heart rate and increased blood pressure as side effects of plain (no "D") antihistamines, and this seems very likely what has happened in your case. But first, please be certain none of the drugs you've been taking have had that "D" suffix, and that you haven't taken Sudafed or generic pseudoephedrine either, as that will most definitely raise the BP in most people, though not always as high as you report.

As far as how long to correct, if the problem is being caused by the antihistimine use, a week or so at most and the drugs should be totally cleared from your system and if that was the culprit your BP should return to normal levels.

Oh, also, sometimes significant weight loss can actually precipitate a short-term but marked rise in BP before things normalize. True, more often than not it is the other way around, and that is one of the hoped-for benefits, sometimes the loss of the weight tricks the blood pressure regulator, which takes a little while to adjust to the lessened load it is supporting.

Hope this is helpful to you. Please do follow up with us.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here